RETINOPATHY CAUSED BY TREATMENT WITH TAMOXIFEN IN LOW DOSAGE
Article first published online: 27 MAY 2009
1983 Institution Acta Ophthalmologica Scandinavica
Volume 61, Issue 1, pages 45–50, February 1983
How to Cite
VINDING, T. and NIELSEN, N. V. (1983), RETINOPATHY CAUSED BY TREATMENT WITH TAMOXIFEN IN LOW DOSAGE. Acta Ophthalmologica, 61: 45–50. doi: 10.1111/j.1755-3768.1983.tb01393.x
- Issue published online: 27 MAY 2009
- Article first published online: 27 MAY 2009
- Received on May 14th, 1982.
- breast cancer
In 17 patients treated with tamoxifen in a low dosage (30 mg daily) ophthalmological examination was performed. This revealed 2 cases with possible retinotoxic effect. A 64 year-old woman treated with tamoxifen for 9 months for metastatic breast cancer developed retinopathy with transitory visual impairment. The retinopathy was morphological characterised by multiple yellowish-white dots in the posterior pole, a parafoveal haemorrhage and accumulation of reticular pigment changes in the periphery of the retina. By retinal fluorescein angiography multiple non-fluorescent dots and hyperfluorescent areas were seen in the posterior pole. The retinal lesions remained unchanged except for the haemorrhage after discontinuation of the tamoxifen treatment. In another patient some of these changes were also found. The retinotoxic effect of tamoxifen has been reported previously with tamoxifen in high dosage (≥ 180 mg daily, minimal total dosage of 90 g) used for long periods, but never from this drug in low dosage (30 mg daily, minimal total dose 8.1 g-12.0 g).